Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 16, NWS Marquette, MI

June 15, 2008Alger County, Delta County, Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 15, 2008, 2:18 PM EDT for Alger County, Delta County, Schoolcraft County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2008, 2:18 PM EDT (18:18 UTC)
Expired
Jun 15, 2008, 3:00 PM EDT
In force
42 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon

Counties Alger County, MI, Delta County, MI, Schoolcraft County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:38 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:54 PM EDT, 21 hours 24 minutes earlier.

Area forecast discussion, Jun 14, 4:54 PM EDT, 21 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
454 PM EDT SAT JUN 14 2008

.SHORT TERM (TONIGHT AND SUN)...

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A DEEP MID/UPPER LOW OVER
NRN ONTARIO. ONE SHORTWAVE ROTATING AROUND THE LOW WAS OVER CNTRL
LAKE SUPERIOR/WRN UPPER MI. SHORTWAVE HAS HELPED SPARK SCT SHRA/TSRA
THIS AFTN OVER THE FCST AREA. ANOTHER SHORTWAVE HEADING E ALONG THE
MN/ONTARIO BORDER WAS PRODUCING SCT SHRA IN NRN MN. NEXT SHORTWAVE
OF INTEREST IS OVER NE MT...AND IT IS PRODUCING AN INCREASING AREA
OF SHRA/TSRA IN ND. ALSO OF NOTE...12Z RAOBS AND RUC ANALYSIS SHOW
UPPER JET AXIS OF 80-100KT EXTENDING FROM WA TO SD.

WITH SHORTWAVE EXITING THIS EVENING AND THE SUN SETTING...EXPECT SCT
SHRA/TSRA OVER THE AREA TO END BY MID TO LATE EVENING AT THE LATEST.
SHORTWAVE ALONG MN/ONTARIO BORDER WILL CONTINUE EWD ACROSS NRN LAKE
SUPERIOR THIS EVENING. MOST OF THE -SHRA IT IS PRODUCING SHOULD
DISSIPATE QUICKLY OVER NW LAKE SUPERIOR. A FEW SPRINKLES MIGHT
SURVIVE TO THE KEWEENAW...BUT EXPECT ANY PERSISTING -SHRA TO PASS BY
TO THE N CLOSER TO SHORTWAVE TRACK. ATTENTION THEN TURNS TO THE
SHORTWAVE OVER MT AND THE UPPER JET CURRENTLY EXTENDING E INTO THE
NRN PLAINS. COMBINATION OF APPROACHING SHORTWAVE AND UPPER JET
TRANSLATING CLOSER WITH FCST AREA BECOMING POSITIONED UNDERNEATH
LEFT EXIT REGION SUGGESTS AT LEAST LOW CHC POPS WILL BE REQUIRED
OVER THE WRN PORTION OF THE FCST AREA LATE TONIGHT.

ON SUN...SHORTWAVE WILL MOVE ACROSS THE FCST AREA DURING THE DAY
WITH ASSOCIATED SFC COLD FRONT DROPPING ACROSS UPPER MI. MODEL
CONSENSUS IS FOR FRONT TO REACH THE E AND SE FCST AREA LATE IN THE
AFTN...AND CONVERGENCE ALONG FRONT WILL BE ENHANCED DUE TO LAKE
BREEZE OFF LAKE MICHIGAN. TIMING OF FRONT WILL COINCIDE FAVORABLY
WITH THE PEAK OF THE HEATING CYCLE...SO GREATEST COVERAGE AND
STRONGEST SHRA/TSRA SHOULD BE OVER THE SE HALF OF THE FCST AREA.
AS FOR SVR THREAT...WITH FCST AREA ON THE N SIDE OF MIDLEVEL SPEED
MAX PASSING THRU NRN WI INTO LWR MI...DEEP LAYER SHEAR WILL EASILY
BE SUFFICIENT FOR WELL ORGANIZED CONVECTION...ESPECIALLY ACROSS THE
S WHERE DEEP LAYER SHEAR WILL BE ON THE ORDER OF 40-60KT. SO...SVR
THREAT WILL DEPEND ON HOW WARM IT GETS. MODIFIED NAM/GFS FCST
SOUNDINGS FOR A SFC T/TD OF LWR 70S/LWR 50S YIELD SBCAPE ROUGHLY
AROUND 1000J/KG...PLENTY SUFFICIENT FOR SVR STORMS GIVEN EXPECTED
SHEAR. WITH WETBULB ZERO HEIGHTS IN THE 8-9KFT RANGE AND THE
POTENTIAL FOR WELL ORGANIZED STORMS...LARGE HAIL WILL BE A MAIN
THREAT.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

THE MAIN DILEMMA IN THIS LONG TERM FORECAST CONTINUES TO BE WHEN THE
PRECIPITATION WILL COME TO AN END ACROSS THE EASTERN HALF TO THIRD
OF THE CWA.  THIS WILL DEPEND HIGHLY ON THE MOTION OF THE 500MB
TROUGH AND ITS PROGRESSION OVER THE NEW ENGLAND STATES...AND IF ANY
FURTHER SHORTWAVES SWING AROUND THIS FEATURE AND INTO UPPER
MICHIGAN.  FEW CHANGES WERE NEEDED TO THE ONGOING FORECAST.

SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST...MAINLY THE
DIURNAL AFTERNOON AND EARLY EVENING VARIETY. MONDAY AND MONDAY
EVENING...WITH THE 500MB LOW DIRECTLY OVER THE EASTERN HALF OF THE
CWA...FREEZING LEVELS WILL FALL TO AROUND 6KFT.  WEAK SFC TROUGH
TUESDAY AFTERNOON WILL KEEP THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST.

GFS AND ECMWF ARE GENERALLY IN LINE UNTIL WEDNESDAY EVENING.  THE
NAM IS SIGNIFICANTLY DIFFERENT WITH ITS HANDLING OF THE 500MB
LOW...QUICKER TO SLIDE IT EASTWARD TO QUEBEC BY 12Z TUESDAY.
ALTHOUGH THIS IS CLOSER TO WHAT THE ECMWF WAS INDICATING
YESTERDAY...WILL NOT GO THAT WAY...AND UTILIZE A BLEND OF THE GFS
AND ECMWF.  BOTH THE ECMWF AND GFS BRING A HIGH AMPLITUDE 500MB
RIDGE TO UPPER MICHIGAN WEDNESDAY...WITH THE RIDGE NEARLY OVERHEAD
BY THE END OF THE FORECAST PERIOD.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

EXPECT VFR CONDITIONS TO PREVAIL AT KCMX/KSAW THRU THIS FCST PERIOD.
THERE IS STILL A POTENTIAL FOR ISOLD/SCT CONVECTION TO FORM THIS
AFTN...ESPECIALLY OVER CNTRL UPPER MI...AS A DISTURBANCE PASSES THRU
THE UPPER LAKES. HAVE THUS MAINTAINED A MENTION OF -SHRA AT KSAW
LATER IN THE AFTN. ANOTHER DISTURBANCE APPROACHING LATE TONIGHT/SUN
MORNING WILL BRING THE POSSIBILITY OF MORE -SHRA. INCLUDED A MENTION
OF -SHRA FOR A FEW HRS SUN MORNING AT KCMX AND LATE MORNING/EARLY
AFTN AT KSAW.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

WINDS ARE EXPECTED TO REMAIN UNDER 25KT THRU THU. WITH NW WINDS
DOMINATING FOR MUCH OF THE FCST PERIOD AFTER SUN...THE STRONGER
WINDS WILL TYPICALLY OCCUR OVER ERN LAKE SUPERIOR.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ROLFSON
LONG TERM...KF
AVIATION...ROLFSON
MARINE...ROLFSON
Hazardous weather outlook, Jun 14, 4:02 PM EDT, 22 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
402 PM EDT SAT JUN 14 2008

MIZ001>007-009>014-084-085-151200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
402 PM EDT SAT JUN 14 2008 /302 PM CDT SAT JUN 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE THIS EVENING...ESPECIALLY OVER THE
INTERIOR CENTRAL. SOME OF THE STRONGER THUNDERSTORMS IN THIS AREA
COULD CAUSE WIND GUSTS UP TO 50 MPH AND DIME SIZED HAIL.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE TONIGHT OVER THE
WEST HALF OF UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING. SOME OF THE
STORMS SUNDAY AFTERNOON AND EARLY EVENING COULD CAUSE WIND GUSTS
UP TO 60 MPH AND PENNY SIZED HAIL...ESPECIALLY SOUTH AND EAST OF A
LINE FROM MUNISING TO IRON MOUNTAIN.

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY THROUGH TUESDAY...PRIMARILY
DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EARLY
EVENING.

LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
402 PM EDT SAT JUN 14 2008 /302 PM CDT SAT JUN 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT WEST OF STANNARD ROCK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING ACROSS ALL OF LAKE
SUPERIOR...BUT THEN ONLY OVER THE LAKE EAST OF THE KEWEENAW
PENINSULA SUNDAY AFTERNOON AND EVENING.

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE MONDAY AFTERNOON ACROSS
ALL OF LAKE SUPERIOR...BUT THEN ONLY OVER THE LAKE EAST OF ISLE
ROYALE MONDAY EVENING THROUGH THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
402 PM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. SOME OF THE
STRONGER THUNDERSTORMS COULD CAUSE WIND GUSTS UP TO 50 MPH AND
DIME SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING. SOME OF
THE STRONGER STORMS SUNDAY AFTERNOON AND EARLY EVENING COULD
CAUSE WIND GUSTS UP TO 60 MPH AND PENNY SIZED HAIL.

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AFTERNOON THROUGH THE DAY
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:31 PM EDTSevere Thunderstorm WarningMQTLuce, Schoolcraft44 min
Jun 15, 3:01 PM EDTSevere Thunderstorm WarningMQTDelta, Schoolcraft29 min
Jun 15, 3:16 PM EDTSevere Thunderstorm WarningMQTLuce44 min
Jun 15, 3:27 PM EDTSpecial Marine WarningMQT93 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.